When patients with oral allergy syndrome take angiotensin-converting enzyme (ACE) inhibitors for hypertension and congestive heart failure, they are at an increased risk for a life-threatening allergic reaction known as anaphylaxis, according to new research.
Do antihistamines cause high blood pressure?
Many allergy medications include decongestants that can raise blood pressure, create palpitations and interfere with some other heart medications. Medications that often can be safely used by people with significant allergies include nasal corticosteroids. In addition, antihistamines are very effective.
Can blood pressure medicine give you a headache?
Do not stop taking your medicine until your doctor says that it is OK. Most people who take high blood pressure medicines do not get any side effects. Like all medicines, high blood pressure medicines can sometimes cause side effects. Some people have common problems like headaches, dizziness or an upset stomach.
Can Zyrtec cause your blood pressure to go up?
Sudafed (pseudoephedrine) can cause difficulty sleeping, nausea, and loss of appetite. Individuals with high blood pressure or heart disease should not take anything with decongestants because it can raise blood pressure and heart rate. Zyrtec-D should be taken with a full glass of water either with or without food.
What is the best high blood pressure medication with the least side effects?
- Diuretics (water pills). Your doctor might first suggest diuretics, which remove excess water and sodium from your body. …
- Angiotensin-converting enzyme (ACE) inhibitors. …
- Angiotensin II receptor blockers (ARBs). …
- Calcium channel blockers. …
- Beta blockers. …
- Renin inhibitors.
Do steroids cause high blood pressure?
Prednisone raises blood pressure in many people who take it. One reason is that prednisone and other corticosteroids cause the body to retain fluid. Extra fluid in the circulation can cause an increase in blood pressure. Anyone who takes prednisone should have his or her blood pressure monitored regularly.
Doctors are warning people who take certain drugs for high blood pressure to watch out for a rare but sometimes serious side effect.
Patients who take ACE inhibitors may be more likely to experience oral allergy syndrome. And the drugs may increase the severity of their symptoms.
ACE inhibitors are drugs that end in the suffix “pril,” and they include the drugs benazepril (Lotensin), enalapril (Vasotec) and lisinopril (Prinivil). Millions of people take lisinopril. It was among the top five most commonly prescribed medications in the United States in 2011, according to the market research firm IMS Health.
In oral allergy syndrome, the body confuses proteins in some fruits and vegetables for the proteins in irritating pollen grains. People who suffer from allergies to birch, grass, and ragweed pollen seem to be especially susceptible. A bite of cucumber or apple can cause the lips to tingle, itch and sometimes swell.
Symptoms are usually more annoying than dangerous. But add an ACE inhibitor to the mix, and the reaction may become more severe.
In cases presented at the annual meeting of the American College of Allergy, Asthma and Immunology this week in Baltimore, doctors recount how two patients experienced sudden itching and swelling of the lips, tongue and throat after eating fruit.
Both had been taking the drug lisinopril to treat high blood pressure. One woman had been taking the medication for 10 years without a problem before a bite of an apple landed her in the hospital.
“These reactions can be dangerous,” said study author Dr. Denisa Ferastraoaru, an allergist at the Montefiore Medical Center, in New York City. “One of our patients received epinephrine in the emergency department,” she said.
The problem is thought to be a chemical called bradykinin, produced in the body, that causes blood vessels to expand, lowering blood pressure. It’s also known to trigger sudden swelling. Researchers believe bradykinin may prime the body to react to otherwise harmless proteins in fruit.
“There’s a subset of people who genetically don’t metabolize bradykinin very well, and those are the people who are at higher risk of having that reaction,” said Dr. Joseph Diamond, a cardiologist at Long Island Jewish Medical Center, in New Hyde Park, N.Y., who was not involved with the case studies.
Diamond said previous studies have shown that women and African Americans have higher risks for developing an oral allergy while on an ACE inhibitor.
Diamond pointed out, however, that even in higher-risk groups, the strange side effect is uncommon, affecting less than 1 percent of patients who take the drugs.
“It’s rare. It falls well within what’s considered acceptable safety,” he said.
Nonetheless, Diamond said that patients who are taking ACE inhibitors should be aware of the possibility that food could trigger a reaction. And if it happens, they should seek medical attention.
For some patients, allergists may advise switching blood pressure medications and avoiding raw produce to prevent future episodes.
For more information visit us our website: www.medypharma.com